Block recursive equilibria for stochastic models of search on the job

Guido Menzio, Shouyong Shi

Research output: Contribution to journalArticle

37 Citations (Scopus)

Abstract

We develop a general stochastic model of directed search on the job. Directed search allows us to focus on a Block Recursive Equilibrium (BRE) where agents' value functions, policy functions and market tightness do not depend on the distribution of workers over wages and unemployment. We formally prove existence of a BRE under various specifications of workers' preferences and contractual environments, including dynamic contracts and fixed-wage contracts. Solving a BRE is as easy as solving a representative agent model, in contrast to the analytical and computational difficulties in models of random search on the job.

Original languageEnglish (US)
Pages (from-to)1453-1494
Number of pages42
JournalJournal of Economic Theory
Volume145
Issue number4
DOIs
StatePublished - Jul 1 2010

Fingerprint

On-the-job search
Stochastic model
Recursive equilibrium
Directed search
Workers
Representative agent
Dynamic contracts
Wages
Value function
Policy function
Unemployment
Wage contracts

All Science Journal Classification (ASJC) codes

  • Economics and Econometrics

Cite this

@article{54d60cc5c6574138b9b2aea8816de9c7,
title = "Block recursive equilibria for stochastic models of search on the job",
abstract = "We develop a general stochastic model of directed search on the job. Directed search allows us to focus on a Block Recursive Equilibrium (BRE) where agents' value functions, policy functions and market tightness do not depend on the distribution of workers over wages and unemployment. We formally prove existence of a BRE under various specifications of workers' preferences and contractual environments, including dynamic contracts and fixed-wage contracts. Solving a BRE is as easy as solving a representative agent model, in contrast to the analytical and computational difficulties in models of random search on the job.",
author = "Guido Menzio and Shouyong Shi",
year = "2010",
month = "7",
day = "1",
doi = "10.1016/j.jet.2009.10.016",
language = "English (US)",
volume = "145",
pages = "1453--1494",
journal = "Journal of Economic Theory",
issn = "0022-0531",
publisher = "Academic Press Inc.",
number = "4",

}

Block recursive equilibria for stochastic models of search on the job. / Menzio, Guido; Shi, Shouyong.

In: Journal of Economic Theory, Vol. 145, No. 4, 01.07.2010, p. 1453-1494.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Block recursive equilibria for stochastic models of search on the job

AU - Menzio, Guido

AU - Shi, Shouyong

PY - 2010/7/1

Y1 - 2010/7/1

N2 - We develop a general stochastic model of directed search on the job. Directed search allows us to focus on a Block Recursive Equilibrium (BRE) where agents' value functions, policy functions and market tightness do not depend on the distribution of workers over wages and unemployment. We formally prove existence of a BRE under various specifications of workers' preferences and contractual environments, including dynamic contracts and fixed-wage contracts. Solving a BRE is as easy as solving a representative agent model, in contrast to the analytical and computational difficulties in models of random search on the job.

AB - We develop a general stochastic model of directed search on the job. Directed search allows us to focus on a Block Recursive Equilibrium (BRE) where agents' value functions, policy functions and market tightness do not depend on the distribution of workers over wages and unemployment. We formally prove existence of a BRE under various specifications of workers' preferences and contractual environments, including dynamic contracts and fixed-wage contracts. Solving a BRE is as easy as solving a representative agent model, in contrast to the analytical and computational difficulties in models of random search on the job.

UR - http://www.scopus.com/inward/record.url?scp=77953359874&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77953359874&partnerID=8YFLogxK

U2 - 10.1016/j.jet.2009.10.016

DO - 10.1016/j.jet.2009.10.016

M3 - Article

VL - 145

SP - 1453

EP - 1494

JO - Journal of Economic Theory

JF - Journal of Economic Theory

SN - 0022-0531

IS - 4

ER -